Atypical Femur Fractures with antiresorptive medication use

Sharing is caring!

What about Atypical Femur Fractures with antiresorptive medication use?

AFF have also been reported in patients being treated with antiresorptive agents; anabolic agents have not been implicated as causative agents. This complication has occurred almost exclusively in those on long-term antiresorptive therapy (>5 years). Any such patient with unexplained thigh pain should be evaluated with a radiograph looking for a “bird-beak” on the lateral aspect of the femoral shaft indicating a stress fracture. These fractures are frequently bilateral and require femoral rods to stabilize. The risk appears low but appears increased in women, active patients, those on corticosteroids, and those with very low bone turnover markers including alkaline phosphatase. Currently, no data exist regarding preventive measures. After 5 years of bisphosphonate use, many providers recommend a 1- to 2-year drug holiday for osteopenic patients and a temporary switch to an anabolic or other nonbisphosphonate agent for those with previous fragility fractures or very low BMD. It is also recommended that after 3 years (no hx of fragility fx) or 6 years (hx of fragility fx) of zoledronic acid, treatment should be stopped for the next 3 years. A drug holiday decreases the risk for atypical fractures by 70%. Drug holidays are not currently recommended for denosumab because of the rapid bone loss and vertebral fractures that have been reported in some patients after discontinuation of this medication. When counseling patients, the absolute risk of AFF is 2, 20, and 100/100,000 patient years after 2, 5, and 10 years of bisphosphonate therapy, respectively. Compared with osteoporotic fracture risk reduction, a patient is 286x more likely to get an osteoporotic fracture than an AFF.

Sharing is caring!

15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top